Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 147, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 29, 2011, 7:34 PM MDT for Dewey County, South Dakota. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2011, 7:34 PM MDT (01:34 UTC)
- Expired
- Jul 29, 2011, 7:49 PM MDT
- In force
- 15 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Dewey County, SD
The radar
The Bismarck radar (KBIS), 162 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.6 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 478 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 2027 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
328
WUUS53 KABR 300134
SVRABR
SDC041-300200-
/O.NEW.KABR.SV.W.0147.110730T0134Z-110730T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
734 PM MDT FRI JUL 29 2011
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
* UNTIL 800 PM MDT
* AT 731 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
ISABEL...OR 22 MILES NORTHEAST OF DUPREE...MOVING EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ISABEL AROUND 735 PM MDT...
FIRESTEEL AROUND 745 PM MDT...
LITTLE MOREAU REC AREA AROUND 755 PM MDT...
TIMBER LAKE AROUND 800 PM MDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 4539 10148 4547 10148 4548 10115 4547 10098
4525 10097 4524 10149 4526 10150 4538 10150
TIME...MOT...LOC 0133Z 262DEG 29KT 4535 10138
WIND...HAIL 60MPH 1.00IN
$$
CONNELLY1 follow-up statement
771
WWUS53 KABR 300149
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
849 PM CDT FRI JUL 29 2011
SDC041-300159-
/O.CAN.KABR.SV.W.0147.000000T0000Z-110730T0200Z/
DEWEY SD-
749 PM MDT FRI JUL 29 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DEWEY COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 4539 10148 4547 10148 4548 10115 4547 10098
4525 10097 4524 10149 4526 10150 4538 10150
TIME...MOT...LOC 0149Z 262DEG 29KT 4537 10120
$$
CONNELLYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 6:50 PM MDT, 44 minutes earlier.
Area forecast discussion, Jul 29, 6:50 PM MDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 750 PM CDT FRI JUL 29 2011 .UPDATE... STORMS WEST RIVER ROLLING EAST...AND WILL CONTINUE EAST INTO THE CWA DESPITE A STORM ENVIRONMENT THAT IS BECOMING LESS FAVORABLE FOR STRONG STORMS AS THE AFTERNOON COMES TO AN END...THUS WE ARE EXPERIENCING A DOWNWARD TREND IN STORM INTENSITY. NO OTHER CHANGES TO FORECAST...NEW AVIATION DISCUSSION BELOW. && .PREVIOUS DISCUSSION... .SHORT TERM...THIS AFTERNOON THROUGH SUNDAY NIGHT THIS EVENING AND OVERNIGHT...STORMS ARE BEGINNING TO FIRE IN FAR EASTERN WYOMING IN RESPONSE TO DIURNAL HEATING AND A MID-LEVEL SHORTWAVE MOVING OUT OF THE ROCKIES. STORMS SHOULD CONTINUE TO DEVELOP AND MOVE INTO AN ENVIRONMENT FAVORABLE FOR ISOLATED SEVERE WEATHER IN WESTERN AND CENTRAL SD WITH MLCAPE VALUES AOA 2000 J/KG AND EFFECTIVE SHEAR BETWEEN 30-40 KTS. STORM INTENSITY MAY DECREASE AS SURFACE INSTABILITY WANES WITH THE LOSS OF DIRUNAL HEATING...BUT A MODEST 25-35 KT LLJ MAY KEEP SOME SHOWERS AND THUNDERSTORMS ONGOING THROUGH THE OVERNINGHT...ESPECIALLY IN OUR NORTHERN TIER COUNTIES. SATURDAY AND SATURDAY NIGHT...SATURDAY MORNING WILL BEGIN WITH OVERNINGHT SHOWER AND THUNDERSTORM ACTIVITY MOVING EAST OF THE CWA. AN UPPER LEVEL SHORTWAVE WILL BE PROGRESSING EAST ACROSS SOUTH CENTRAL CANADA...WITH A SURFACE PRESSURE TROUGH MAKING ITS WAY SOUTHEAST THROUGH ND INTO THE NORTHERN PARTS OF THE CWA. THIS BOUNDARY WILL SERVE AS A FOCAL POINT FOR POTENTIAL SEVERE WEATHER SATURDAY AFTERNOON AND EVENING. ALTHOUGH THE BEST UPPER-LEVEL SUPPORT WILL BE PRIMARILY NORTH OF OUR AREA CLOSER TO THE SHORTWAVE...SUFFICIENT SURFACE INSTABILITY AND MODEST SHEAR SHOULD SUPPORT SEVERE STORMS AS THEY BUILD INTO OUR CWA FROM MN AND ND. LOCATIONS ALONG THE MISSOURI RIVER AND POINTS WESTWARD SHOULD STAY DRY AS WARM AIR ADVECTION ALOFT INHIBITS MOST CONVECTIVE DEVELOPMENT. SUNDAY AND SUNDAY NIGHT...500 MB RIDGE WILL MOVE INTO THE NORTHERN PLAINS ON SUNDAY. SURFACE BOUNDARY FROM SATURDAY NIGHT WILL STALL OVER THE SOUTHEASTERN PART OF THE CWA...WITH A HIGH PRESSURE TAKING OVER ACROSS THE AREA. SKIES WILL BE MOSTLY CLEAR AND HIGH TEMPERATURES WILLL BE SLIGHTLY ABOVE AVERAGE. AS THE HIGH PRESSURE CENTER SLIDES OFF TO THE EAST...WINDS WILL TURN ONCE AGAIN TO OUT OF THE SOUTH BRINGING AN INCREASE IN HUMIDITY. THIS WILL BE ESPECIALLY EVIDENT SUNDAY NIGHT...AS A STRONG LLJ DEVELOPS ACROSS THE CENTRAL PART OF THE STATE. ALTHOUGH MOST CONVECTIVE ACTIVITY ALONG THE NOSE OF THE LLJ SHOULD REMAIN IN ND...CANNOT RULE OUT A THUNDERSTORM OR TWO IN OUR NORTHERN COUNTIES. .LONG TERM...MONDAY THROUGH FRIDAY EARLY ON IN THE PERIOD...HOT TEMPERATURES THROUGHOUT THE ENTIRE BOTTOM HALF OF THE ATMOSPHERE WILL COMBINE WITH HIGH HUMIDITY TO PRODUCE HEAT INDEX VALUES OVER 100 DEGREES. COULD BE DEALING WITH A HEAT-RELATED HEADLINE IN THE COMING DAYS FOR MONDAY. BEYOND MONDAY...TEMPERATURES COOL BACK DOWN CLOSER TO NORMAL AND LOW LEVEL MOISTURE DECREASES FROM 70S DEWPOINTS BACK DOWN TO 60S DEWPOINTS. AS FOR PRECIPITATION CHANCES...GOOD MID-LEVEL WAA/FORCING ZONE WORKS WEST TO EAST ACROSS THE CWA IN CONJUNCTION WITH A MID-LEVEL SHORTWAVE PROGGED TO MOVE ACROSS THE REGION LATE SUNDAY NIGHT/EARLY MONDAY. PRETTY GOOD CHANCE OF SEEING LATE NIGHT ELEVATED THUNDERSTORMS DEVELOPING OUT ACROSS PORTIONS OF WESTERN/CENTRAL SOUTH DAKOTA AND PROPAGATING EAST DURING THE FIRST HALF OF THE DAY MONDAY. HOWEVER...THE ATMOSPHERE LOOKS CAPPED OFF TO WIDESPREAD AFTERNOON/EVENING SURFACE=BASED CONVECTION OVER THIS CWA ON MONDAY AS BY THEN...MID-LEVEL TEMPS ARE FORECAST TO WARM TO +13C TO +15C. CAN'T RULE OUT AN ISOLATED THUNDERSTORM GOING UP ON THE SOUTHEASTWARD MOVING SURFACE FRONTAL BOUNDARY LATE IN THE DAY ON MONDAY. HOWEVER...AT THIS TIME...BETTER CHANCES FOR MEANINGFUL CONVECTION LOOK TO STAY NORTH AND EAST OF THIS CWA. DRIER AND SOMEWHAT COOLER CONDITIONS BUILD INTO THE CWA TUESDAY AND WEDNESDAY...BEFORE THE UPPER ATMOSPHERE RELOADS WITH ANOTHER SHORTWAVE TROF THAT IT SENDS THROUGH THE NORTHERN PLAINS. BY WEDNESDAY NIGHT/THURSDAY RETURN FLOW MOISTURE AND LOW TO MID LEVEL WAA WILL BE IN PLACE HELPING TO PROMOTE BETTER CHANCES FOR THUNDERSTORMS ACROSS THE CWA. THERE IS ANOTHER FRONTAL BOUNDARY BEING PROGGED TO SAG SOUTHWARD INTO THE CWA TOWARD THE END OF THE PERIOD...AND THIS WOULD ALSO HELP TO FOCUS SOME THUNDERSTORM DEVELOPMENT LATER IN THE WEEK. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS WILL PREVAIL ACROSS THE AREA OVER THE NEXT 24 HOURS OUTSIDE OF THE REMNANTS OF THUNDERSTORMS THAT COULD MOVE INTO THE KMBG/KPIR TERMINALS LATE THIS EVENING. ADDITIONAL STORM DEVELOPMENT POSSIBLE IN THE EARLY MORNING HOURS ACROSS THE KMBG/KABR TERMINALS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...CONNELLY SHORT TERM...MARTIN LONG TERM...DORN AVIATION...CONNELLY WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 29, 1:45 PM MDT, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 245 PM CDT FRI JUL 29 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-301945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 245 PM CDT FRI JUL 29 2011 /145 PM MDT FRI JUL 29 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA LATE THIS AFTERNOON. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER INTO THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS WILL OCCUR ACROSS EASTERN SOUTH DAKOTA AND WESTERN MINNESOTA SATURDAY AFTERNOON AND EVENING AS A FRONTAL BOUNDARY DROPS SOUTH. A FEW STORMS COULD BECOME SEVERE WITH LARGE HAIL AND STRONG WINDS. ON AND OFF CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST INTO NEXT WEEK. IN ADDITION HEAT INDICES WILL CLIMB INTO THE 100-105 DEGREE RANGE THIS WEEKEND AND EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. TDK
In the hours before
Local storm report, Jul 29, 4:55 PM MDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
555 PM CDT FRI JUL 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 7 S AKASKA 45.23N 100.12W
07/28/2011 E1.75 INCH POTTER SD COCORAHS
DAMAGE TO CORN FROM PENNY TO GOLF BALL SIZED HAIL
&&
EVENT NUMBER ABR1100027
CONNELLYSpecial weather statement, Jul 29, 7:11 PM MDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 811 PM CDT FRI JUL 29 2011 SDZ003-015-300145- CORSON-DEWEY- 711 PM MDT FRI JUL 29 2011 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN DEWEY AND WESTERN CORSON COUNTIES UNTIL 745 PM MDT... AT 708 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES WEST OF THUNDER HAWK TO 10 MILES SOUTH OF SHAMBO RANCH TO 9 MILES NORTH OF DUPREE...MOVING EAST AT 25 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE SHAMBO RANCH...THUNDER HAWK...KELDRON AND ISABEL. SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... && CONNELLY
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 7:58 PM MDT | Severe Thunderstorm Warning | ABR | Dewey | 47 min |
| Jul 29, 8:43 PM MDT | Severe Thunderstorm Warning | ABR | Dewey | 47 min |
| Jul 29, 9:50 PM MDT | Severe Thunderstorm Warning | ABR | Edmunds, Potter, Walworth | 25 min |
| Jul 29, 10:12 PM MDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Potter | 48 min |
| Jul 29, 10:43 PM MDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, McPherson | 32 min |
| Jul 29, 11:15 PM MDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds | 22 min |
| Jul 30, 10:06 AM MDT | Severe Thunderstorm Warning | ABR | Roberts | 39 min |
| Jul 30, 2:56 PM MDT | Heat Advisory | ABR | Brown, Buffalo, Campbell, Clark, Codington, Corson and 20 more | 54 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.